Volume 17, issue 5 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Higher Toda brackets and the Adams spectral sequence in triangulated categories

J Daniel Christensen and Martin Frankland

Algebraic & Geometric Topology 17 (2017) 2687–2735
Abstract

The Adams spectral sequence is available in any triangulated category equipped with a projective or injective class. Higher Toda brackets can also be defined in a triangulated category, as observed by B Shipley based on J Cohen’s approach for spectra. We provide a family of definitions of higher Toda brackets, show that they are equivalent to Shipley’s and show that they are self-dual. Our main result is that the Adams differential dr in any Adams spectral sequence can be expressed as an (r+1)–fold Toda bracket and as an rth order cohomology operation. We also show how the result simplifies under a sparseness assumption, discuss several examples and give an elementary proof of a result of Heller, which implies that the 3–fold Toda brackets in principle determine the higher Toda brackets.

Keywords
triangulated category, Adams spectral sequence, Toda bracket, cohomology operation, differential, higher order operation, projective class
Mathematical Subject Classification 2010
Primary: 55T15
Secondary: 18E30
References
Publication
Received: 31 October 2015
Revised: 29 June 2016
Accepted: 22 February 2017
Published: 19 September 2017
Authors
J Daniel Christensen
Department of Mathematics
University of Western Ontario
London, ON
Canada
Martin Frankland
Institut für Mathematik
Universität Osnabrück
Osnabrück
Germany